Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Have madnesium deficiency. Had surgery for blocked intestine. Having back pain. How to get treated?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
I have madnesium deficancy, it is at .62 today. I had a blockage in my intestine and had surgery. Th e surgeon took out about 10 inches of intenstine. Since then I have had back pain, don't really feel good. I take magnesium tablets 2000 mg. per day. Not helping. I don't know where to turn to get help. Hope you can help me. I had colo rectal cancer 10 years ago this month. I had chemo and radition. I have constant back spasms and something that feels like a gas pain right by my heart, on the left. I did not have high blood pressure but in the last 2 weeks have found out I do. This is not a cancer issue, I want to know how you can treat this magnesium defect.
Posted Thu, 26 Jul 2012 in Digestion and Bowels
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for the query.

I think it is imperative to find out why the mag level is so low. There can be several causes including malabsorption, diarrhea, alcohol intake or diuretic medications.

At a level of 0.62 I would recommend intravenous replacement initially followed by maintenance therapy. Sometimes the potassium level may also be low in a case of low magnesium.

I suspect part of the reason for the low mag may be malabsorption. In that case it may be worthwhile to seek the opinion of the gastroenterologist who is familiar with your case.

A colonoscopy may be beneficvial to look at the inside of the bowels to see if there are changes consistent with malabsorption. Sometime steroid medications may help improve this but before that is considered a thorough consultation is necessary.

Do you ahve a list of medications which you take that you could send? I could review that as well to see if there is anythying there which could be contributing.

Thanks again for the query. I hope you have found this to be helpful and informative. Please let me know if there are any additional concerns.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Have madnesium deficiency. Had surgery for blocked intestine. Having back pain. How to get treated? 22 hours later
My doctor here has also suggested malapsorption.
I take zooloft, alendronte, Candesartan, pantoprazole, premarin, maglucate, and a pain killer when needed called tramado/acet.
I take 2000 mg of mag a day, could I take a higher dosage? My back aches do not seem to let up. I would love to see that specalist you mentioned but I live in a small city and we have no access to this.
Which is the best mag medication to take for full benefit. I have read that Orate is one of the best. Is this true?

Thank you for any and all info you can give me.
Answered by Dr. Robert Galamaga 12 hours later
Hello again.

You could consider taking up to 3000 mg of magnesium but there is a potential side effect of diarrhea. I am concerned however regarding why your magnesium level is so low. It may be necessary for you to have a colonoscopy done. This would help a physician look inside your intestines to see if there is any degree of inflammation which is causing what you're experiencing.

Orate is a fine choice. I generally recommend that patients take magnesium oxide. You can choose between these if you like.

Make sure that you're eating a very well-balanced diet as well.

One final consideration is that certain infections can cause loss of magnesium. This has to be tested for in a laboratory however. I think if your magnesium level continues to be extremely low that you may need to relocate to a larger city for it. Of time to have this investigated completely.


Dr Galamaga

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor